Journal of Applied Probability
- J. Appl. Probab.
- Volume 48, Number 4 (2011), 1114-1132.
Online selection of alternating subsequences from a random sample
We consider sequential selection of an alternating subsequence from a sequence of independent, identically distributed, continuous random variables, and we determine the exact asymptotic behavior of an optimal sequentially selected subsequence. Moreover, we find (in a sense we make precise) that a person who is constrained to make sequential selections does only about 12 percent worse than a person who can make selections with full knowledge of the random sequence.
J. Appl. Probab., Volume 48, Number 4 (2011), 1114-1132.
First available in Project Euclid: 16 December 2011
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Arlotto, Alessandro; Chen, Robert W.; Shepp, Lawrence A.; Steele, J. Michael. Online selection of alternating subsequences from a random sample. J. Appl. Probab. 48 (2011), no. 4, 1114--1132. doi:10.1239/jap/1324046022. https://projecteuclid.org/euclid.jap/1324046022